Pharmaceutical

Blood clot risk with testosterone treatment highest during first six months of use

Low T1 Blood clot risk with testosterone treatment highest during first six months of useFor men using testosterone replacement therapy, the risk of developing a potentially life threatening blood clot in the veins peaks within six months after starting treatment, according to a study published recently in the British Medical Journal.

The case-controlled study involved more than 2.2 million men in the United Kingdom. Researchers found that men using testosterone supplements had a 63 percent increased risk of blood clots in the veins, or venous thromboembolism (VTE), in the first six months. The risk began to drop after six months of use and after treatment cessation.

Researchers said further research was needed to confirm the absence of risk with long-term use of testosterone replacement therapy.

In October, the U.S. Food and Drug Administration (FDA) warned that testosterone treatments as well as anabolic androgenic steroids (AAS) were prone to abuse and dependence, especially by athletes and body builders, and that the drugs have been linked to serious heart and mental health adverse events.

Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system, the FDA warned. Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility.

“Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia,” the FDA warned.

Sources:
Medpage Today
Righting Injustice